Tennessee, 2012Damaging Winds in Tennessee, August 16 to 17, 2012
August 16 to 17, 2012 · NWS MRX · 2 events in 2 counties and zones
A front tracked through the region producing isolated thunderstorms during the overnight hours on the 16-17th. A few of the storms produced a damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front tracked through the region producing isolated thunderstorms during the overnight hours on the 16-17th. A few of the storms produced a damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 16, 10:17 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 16, 10:17 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 AM EDT FRI AUG 17 2012
.DISCUSSION...QUICK UPDATE TO INCREASE CHANCES OF THUNDERSTORMS
ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE FOR THE REST OF TONIGHT.
A LINE OF SHOWERS AND THUNDERSTORMS OVER MIDDLE TENNESSEE IS
DROPPING SOUTHEAST. AIRMASS QUICKLY STABILIZES OVER THE FORECAST
AREA...BUT THE PLATEAU AND SOUTHEAST TENNESSEE WILL LIKELY SEE THE
REMAINS BY 2 AM.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 67 85 65 83 62 / 50 30 30 30 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 83 63 82 60 / 50 30 30 30 20
OAK RIDGE, TN 64 83 62 81 60 / 50 20 20 30 10
TRI CITIES AIRPORT, TN 61 80 59 79 55 / 50 30 20 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 16, 8:51 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 PM EDT THU AUG 16 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180300-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1051 PM EDT THU AUG 16 2012 /951 PM CDT THU AUG 16 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT...
A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE SOUTHEAST
OVERNIGHT FROM MIDDLE TENNESSEE AND CENTRAL KENTUCKY. IF THE STORMS
DO NOT WEAKEN BEFORE REACHING EASTERN PARTS OF THE CUMBERLAND
PLATEAU...THEN DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO 1 INCH IN
DIAMETER COULD STILL OCCUR WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ANOTHER COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY REGION FRIDAY
AND FRIDAY EVENING. STRONG TO A FEW SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN THREATS BEING STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...
AND HAIL UP TO 1 INCH IN DIAMETER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BEFORE DAYBREAK FRIDAY...MAINLY
OVER THE CUMBERLAND PLATEAU WESTWARD.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON FRIDAY OVER MUCH OF
EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA.
TG
In the hours before
Special weather statement, Aug 16, 11:06 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 AM EDT FRI AUG 17 2012
TNZ081>084-098>100-170600-
BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MEIGS TN-RHEA
TN-SEQUATCHIE TN-
1206 AM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MARION...HAMILTON...
BRADLEY...BLEDSOE...SEQUATCHIE AND RHEA COUNTIES UNTIL 100 AM CDT/200
AM EDT/...
AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
SPARTA TO 11 MILES WEST OF GRUETLI-LAAGER TO 11 MILES NORTHWEST OF
SEWANEE TO 37 MILES WEST OF SEWANEE...AND MOVING SOUTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PIKEVILLE...
DUNLAP...JASPER...DAYTON...CHATTANOOGA...CLEVELAND...MONTEAGLE...
WHITWELL...SOUTH PITTSBURG...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT
MOUNTAIN...HARRISON...MOUNT CREST...CAGLE...OLD CUMBERLAND...GRIFFITH
CREEK...PALIO...ORME AND CARTWRIGHT.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Thunderstorm Wind, Sequatchie
- When
- August 16, 11:45 PM CST to 11:55 PM CST
- Where
- Sequatchie County, Dunlap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 35.380, -85.380
Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.
Thunderstorm Wind, Hamilton
- When
- August 17, 1:30 AM EST to 1:35 AM EST
- Where
- Hamilton County, 3 mi E of Shady Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.250, -85.067
Law enforcement personnel reported a few trees downed by thunderstorm wind 3 miles east of Soddy Daisy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, August 16, 2012$105,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 16, 2012$64,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402355, 402358.